Alert archive / Arizona / Flash Flood Warnings in 2023
Flash Flood Warning 22, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 31, 2023, 6:57 PM MDT for Navajo County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2023, 6:57 PM MDT (00:57 UTC)
- Expired
- Jul 31, 2023, 10:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 122 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.0 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1784 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 2129 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 4:13 PM MDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 31, 4:13 PM MDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 313 PM MST Mon Jul 31 2023 .SYNOPSIS...Monsoon moisture will remain in place over Arizona with widespread showers and thunderstorms through Tuesday. A drying trend and warming trend starts Wednesday and will last well into next week. && .DISCUSSION...High pressure over the Panhandles has brought a moist southerly flow over northern Arizona with widespread showers and thunderstorms developing. This activity will last well into the evening before decreasing overnight. The high remains in nearly stationary through Tuesday before starting to slide to the south late Tuesday into Wednesday. Similar conditions are expected on Tuesday but with the high settling to the south and becoming more elongated along the international border, the moist flow will decrease. The flow aloft will become more southwest to westerly and much drier. Storm coverage will decrease on Wednesday, becoming even more isolated by Thursday with the best chances having shifted to mainly just the White Mountains region. This pattern will prevent much moisture from moving over Arizona through next week. Temperatures will remain seasonably cool through Tuesday but we will start to see temps start to creep back up as we dry out across the desert southwest. Overnight temperatures over the high country will also drop with the dry air in place. && .AVIATION...For the 00Z TAF Package...Showers and thunderstorms will continue across northern Arizona through 03Z. Gusty outflow winds of 30-40 knots in the vicinity of thunderstorms. Diminishing showers and storms after 03Z then mainly ending after 10Z. More storms will develop after 17Z. Generally light winds less than 15 kts away from storms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Tuesday and Wednesday...Cooler temperatures with showers and thunderstorms will continue across northern Arizona into this evening. Scattered showers linger through the evening before ending around midnight. Similar activity and coverage is expected on Tuesday...with less coverage on Wednesday with a warming trend. Thursday through Saturday...A warming and drying trend will last through the weekend. Southwest to west winds 15-25 MPH each afternoon with minimum humidity values at or below 15% by Friday. && .FGZ WATCHES/WARNINGS/ADVISORIES...None. && PUBLIC...MAS AVIATION...MAS FIRE WEATHER...MAS For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 31, 3:12 PM MDT, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
212 PM MST Mon Jul 31 2023
AZZ012-312145-
Little Colorado River Valley in Coconino County-
212 PM MST Mon Jul 31 2023
...A STRONG THUNDERSTORM WILL IMPACT COCONINO COUNTY THROUGH 245 PM
MST...
At 212 PM MST, Doppler radar was tracking a strong thunderstorm near
Rimmy Jims, or 14 miles northwest of Winslow, moving north at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rimmy Jims.
This includes the following highways...
Interstate 40 between mile markers 234 and 245.
State Route 99 between mile markers 53 and 65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3504 11084 3503 11101 3524 11106 3518 11082
TIME...MOT...LOC 2112Z 189DEG 8KT 3511 11094
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BAJLocal storm report, Jul 31, 4:47 PM MDT, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Flagstaff AZ
347 PM MST Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Hail 1 N Prescott Courthouse 34.55N 112.47W
07/31/2023 E1.00 inch Yavapai AZ Public
Spotter showed an photo of a mixture of
dime, nickel and quarter sized hail.
&&
RJRThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 6:05 PM MDT | Severe Thunderstorm Warning | FGZ | Yavapai | 25 min |
| Jul 31, 6:30 PM MDT | Severe Thunderstorm Warning | FGZ | Yavapai | 30 min |
| Jul 31, 8:26 PM MDT | Flash Flood Warning | FGZ | Coconino, Navajo | 3 hr |
| Jul 31, 8:31 PM MDT | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 1, 1:35 PM MDT | Special Weather Statement | FGZ | Yavapai | 25 min |
| Aug 1, 5:01 PM MDT | Special Weather Statement | FGZ | 29 min | |
| Aug 1, 5:26 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino | 33 min |
Nearby
Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.